Missouri, 2008Flash Flooding and Hail in Missouri, May 2, 2008
May 2, 2008 · NWS PAH · 6 events in 5 counties and zones
An occluding surface low over southwest Iowa moved northeast into southeast Minnesota. A trailing cold front pushed eastward through the Mid-Mississippi Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An occluding surface low over southwest Iowa moved northeast into southeast Minnesota. A trailing cold front pushed eastward through the Mid-Mississippi Valley. A complex of thunderstorms during the morning produced heavy rain and locally gusty winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 2:38 AM CST, 5 hours 22 minutes earlier.
Area forecast discussion, May 2, 2:38 AM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT FRI MAY 2 2008
.DISCUSSION...
IN THE EARLY MORNING HOURS...DOPPLER RADARS INDICATED THE RESULT
OF SUBTLE LIFT ACROSS THE PAH FCST AREA...SCT VERY LIGHT SHWRS. A
SQUALL LINE WAS ASSOCIATED WITH A COLD FRONT IN EXTREME WRN MO.
THE BIG EVENT WILL GET STARTED TODAY AS A VIGOROUS MID LEVEL
CLOSED LOW PRESSURE SYSTEM ROTATES TOWARD THE GREAT LAKES. A LOBE
OF ENERGY WITHIN THE LOW IS SHOWN BY THE MODELS TO SWING AROUND
ITS EAST SIDE TODAY. THIS WILL HELP TO SUSTAIN A FAST NNEWD MOVING
SFC LOW AND ITS ATTENDANT COLD FRONT. THE FRONT WILL STEADILY
APPROACH THE PAH FCST AREA DURING THE MORNING HOURS. BASED ON
CONVECTION OCCURRING TO OUR WEST...SOME TSTMS MAY MAKE IT INTO SERN MO
SHORTLY AFTER 12Z. IN ADDITION...60 PLUS DEWPOINTS WILL COMBINE
WITH A 60 PLUS KT LLJ TO PROVIDE MODERATE INSTABILITY OVER OUR
REGION FOR THE AFTN AND INTO THE EVE. BEST FORECAST LOW LEVEL
HELICITY APPEARS TO BE OVER SERN MO EARLY... THEN THE LOW LEVEL
BULK SHEAR WILL BECOME A BIT MORE LINEAR LATE. THIS MEANS
SCATTERED SUPERCELLS THAT MAY DEVELOP IN THIS ENVIRONMENT WOULD BE
SOMEWHAT MORE LIKELY TO PRODUCE TORNADOES IN THE AFTN IN THE
WEST...VS. THE EARLY EVENING WHERE DAMAGING WINDS AND HAIL WILL BE
THE PRIMARY THREAT FARTHER EAST.
THE COLD FRONT...WHICH SHOULD BE ENTERING THE MO OZARKS AROUND 00Z...
WILL BE THE FORCING MECHANISM FOR A SQUALL LINE JUST AHEAD OF IT.
THE THREAT OF SVR WX WILL CONTINUE EWD WELL INTO THE EVE...AND
POSSIBLY PAST MIDNIGHT DESPITE A SLOWLY STABILIZING ATMOSPHERE.
EXCEPT FOR THE FAR ERN PART OF THE PAH FCST AREA...ALL SHWR ACTIVITY
SHOULD BE OUT OF THE REGION BY 12Z SAT. DURING THE AFTN...WE HELD
A SLIGHT CHC OF A SHWR FOR THE AFTN IN THE NERN CORNER...INDUCED
BY CYCLONIC MID LEVEL ENERGY ASSOCIATED WITH THE DEPARTING LOW.
A BROAD SFC HIGH PRESSURE AREA WILL REPLACE THE CURRENT WARM
REGIME FOR THE FIRST PART OF THE WEEK...WITH SOMEWHAT COOLER
TEMPS AND LIGHT WINDS. LATER IN THE WEEK...ECMWF/GFS DO NOT AGREE TOO
WELL ON THE LOCATION/TIMING OF A LOW PRESSURE SYSTEM...BUT IT
APPEARS SHWRS MAY OCCUR EARLIER...AND TSTMS MAY OCCUR LATER IN THE
LATTER HALF OF THE WEEK UNDER WARM MOIST ADVECTION. VIRTUALLY NO
CHANGES WERE MADE BEYOND DAY 4.
&&
.AVIATION...
LOW VFR CIGS WILL YIELD TO MVFR CIGS AMIDST THICKENING/LOWERING
CLOUD BASES THIS MORNING. THIS WILL LEAD TO SCATTERED SHOWER
ACTIVITY BY MID MORNING WITH CONVECTION POSSIBLE BY LATE MORNING
INTO THE AFTERNOON. LATER IN THE DAY AND ESP INTO THE EVENING...A
COLD FRONT APPROACHES...AND WITH IT THE CHANCE FOR STRONG TO SEVERE
STORMS. TEMPORARY IFR CIGS AND/OR VSBYS COULD BE PRODUCED IN A
STRONG THUNDERSTORM UNTIL THE FRONT PASSES LATE IN THE EVENING...
AFTER WHICH SKIES WILL CLEAR AND OVERALL CIGS/VSBYS IMPROVE TO
VFR. PREVAILING WINDS WILL BE SLY WITH GUSTS WELL THRU THE 20S...
THOUGH A STORM COULD YIELD HIGHER GUSTS...UNTIL THE FRONT PASSES
AND WINDS GO SWLY-WLY AND DIMINISH.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
LONG TERM....DB
AVIATION...DH
Hazardous weather outlook, May 2, 7:25 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
825 AM CDT FRI MAY 2 2008
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
825 AM CDT FRI MAY 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE QUAD
STATE REGION. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS...WITH TORNADOES POSSIBLE AS WELL.
AN INITIAL LINE OF THUNDERSTORMS WILL PASS THROUGH THE REGION THIS
MORNING. ALTHOUGH THESE STORMS HAVE BEEN WEAKENING...SOME OF THE
STRONGEST STORMS MAY BE CAPABLE OF PRODUCING STRONG WINDS AND
HAIL. IN ADDITION...THUNDERSTORMS ARE FORMING OUT AHEAD OF THIS
SQUALL LINE...AND WHILE MOST OF THESE STORMS SHOULD REMAIN BELOW
SEVERE LIMITS...WE COULD SEE AN ISOLATED SEVERE STORM.
AFTER THIS LINE OF STORMS PASSES ON THROUGH THE AREA...THERE IS
SOME QUESTION ON HOW MUCH OF A SEVERE THREAT THERE WILL BE THIS
AFTERNOON. IF CLOUDS CLEAR OUT BEHIND THIS LINE OF STORMS AND
ENOUGH INSTABILITY DEVELOPS...WE COULD HAVE ANOTHER ROUND OF
SEVERE WEATHER THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY TODAY.
Event by event
4 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Bollinger
- When
- May 2, 8:00 AM CST
- Where
- Bollinger County, Glenallen to 0.23 mi E of Patton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.320, -90.030
A few trees were blown down near the communities of Patton and Glen Allen.
Hail, Scott
- When
- May 2, 8:54 AM CST
- Where
- Scott County, Scott City
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.250, -89.520
Flash Flood, Ripley
- When
- May 2, 9:20 AM CST to 10:50 AM CST
- Where
- Ripley County, Doniphan to 1.74 mi E of Pulaski
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.620, -90.820
Street flooding occurred in Doniphan. Some county creeks were out of their banks.
Flash Flood, Scott
- When
- May 2, 9:25 AM CST to 11:30 AM CST
- Where
- Scott County, Scott City to 1.42 mi NNW of Ancell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.250, -89.520
Street flooding was reported in Scott City and along U.S. Highway 61.
Flash Flood, Butler
- When
- May 2, 9:35 AM CST to 10:45 AM CST
- Where
- Butler County, 3.22 mi SSW of Hillard to 3.79 mi WNW of Poplar Bluff
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.790, -90.450
Water was over Township Line Road.
Flash Flood, Cape Girardeau
- When
- May 2, 11:15 AM CST to 11:55 AM CST
- Where
- Cape Girardeau County, 2.21 mi W of Cape Girardeau to 3.26 mi WNW of Cape Girardeau
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.304, -89.570
Water was reported over Highway P.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, May 2, 20086 deaths · 27 injured · $61 million · EF3 · 34 events
- Tornadoes and Flooding in Missouri, May 2 to 3, 2008$15 million · EF3 · 35 events
- Tornadoes and Flash Flood in Arkansas, May 2, 20085 injured · $2.5 million · EF3 · 14 events
- Hail and Damaging Winds in Arkansas, May 2, 20081 death · 1 injured · $206,000 · 61 kt wind · 13 events
- Tornadoes and Flash Flooding in Mississippi, May 2 to 3, 2008$758,000 · EF2 · 31 events
- Tornado and Flash Flood in Arkansas, May 2, 2008$1.9 million · EF2 · 7 events
- Tornado and Flash Flooding in Tennessee, May 2, 20082 injured · $199,000 · EF2 · 12 events
- Tornadoes and Flash Flood in Mississippi, May 2 to 3, 2008$1.4 million · EF1 · 45 events
- Tornado and Damaging Winds in Texas, May 2, 20088 injured · $306,000 · EF1 · 3 events
- Tornadoes and Hail in Missouri, May 2, 2008$732,000 · EF0 · 47 events
- Tornadoes and Hail in Texas, May 2, 2008$450,000 · EF1 · 10 events
- Tornadoes and Hail in Tennessee, May 2, 20083 injured · $170,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93148, 93149, 93151, 93153, 93155, 93156.